Wyoming, 2022Blizzard in Wyoming, April 23, 2022
April 23, 2022 · NWS BYZ · 1 event in 1 county or zone
A powerful upper and surface low moved across central Wyoming into the Dakotas. This resulted in heavy snow and very strong northerly winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper and surface low moved across central Wyoming into the Dakotas. This resulted in heavy snow and very strong northerly winds. Most highways and roads were closed during the storm, and for a time after the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 22, 8:26 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 22, 8:26 PM MST, 3 hours 34 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
926 PM MDT Fri Apr 22 2022
.UPDATE...
Added some fog from Miles City to Baker. Baker is down to 0.75
mile visibility. Likely this will dissipate as the precipitation
moves in from the south later overnight. There have been a few
lightning strikes in Carter County, but most of the activity has
remained just east of Montana. Otherwise, forecast looks on track,
with rain transitioning to snow. Reimer
&&
.DISCUSSION...
Today through Monday morning...
A break from precip late this morning, allowed temps to get a bit
warmer over central zones today. rain is expected to fill in
across central zones through this afternoon/evening, and spread
east through the evening/night. Isolated thunder continues to be a
possibility for easternmost zones late this afternoon/evening.
Minor changes again for the short term forecast this afternoon to
adjust timing slightly. More significant changes were made to
increase winds again for Saturday, across central and eastern
zones.
Isolated thunder is possible around sunset in easternmost zones,
with 300-600 J/kg CAPE still available. Temps are remaining a
little cool, so may be just to the east. Favorable conditions for
thunder diminish quickly after sunset, with precip expected to be
falling across the region at this point. Expect to see mostly
rain below about 5500 feet, with all snow into eastern counties by
Saturday morning. Expect a period of very heavy snowfall for the
higher terrain in Big Horn county and from Treasure county
eastward. Heaviest snow will occur from 6 am to 12 pm, areas in
southeast Big Horn, southern Rosebud with 6 to 10 inches of
snowfall (with locally higher amounts). Snowfall shifts eastward
through Saturday afternoon as the upper low slips northeast.
Anywhere between 10 and 16 inches can be expected over eastern
zones (including Custer, and Powder River, Sheridan, Fallon, and
Carter Counties). Meanwhile, 850 mb winds Saturday afternoon are
expected to be between 60 to 70 mph, with gusts around 60 mph
expected, bringing blizzard conditions across the area from
Sheridan to Miles City and east.
Winds will begin to subside Sunday morning as the low continues to
shift eastward. Snow looks to linger a bit longer in the east
Sunday morning, before ridging begins building into the area on
Sunday. Gilstad
Monday through Friday...
Period of upper level ridging will bring dry/warmer weather
Monday into Tuesday, with temps near 70F in our west on the latter
day. Look for a slight chance of showers late Tuesday thru
Wednesday w/ a weak Pacific wave and broad cyclonic flow aloft.
Backing flow aloft will introduce the next chance of showers by
Thursday afternoon. Overall, the middle of next week should offer
seasonable temps and no impactful weather.
By Thursday night & Friday, a stronger Pacific trof is expected to
move inland and bring a greater chance of precip and cooler temps.
Current ensembles show potential for a dynamic low, widespread
precipitation, and dare we say more wet snowfall next Friday &
Saturday...but we are too far out to have any confidence.
Something we will be monitoring closely in the days ahead.
BT/JKL
&&
.AVIATION...
MVFR/IFR flight conditions will continue to deteriorate west of
KBIL for the remainder of the day as rain and high elev snow
spreads northeast out of mountains. Rain/snow will extend across
the remainder of the forecast area through the evening and
overnight, with widespread IFR and local LIFR, along with
increasing northerly winds. Mountains will remain obscured through
the period. There is also a risk of a few thunderstorms in far
southeast MT (east of KSHR and south of KMLS/KBHK) this evening.
BT
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 037/045 033/053 031/063 039/069 041/064 039/061 040/051
+7/R 21/B 00/U 00/E 12/R 22/R 57/R
LVM 034/046 031/051 030/061 037/065 038/059 034/058 036/049
87/O 21/B 00/U 01/E 32/R 24/R 67/R
HDN 032/041 030/050 025/059 033/068 038/065 037/062 038/053
98/O 31/E 00/U 00/B 11/B 22/R 56/R
MLS 031/037 031/043 021/045 029/053 036/057 035/058 037/051
+9/O 91/N 00/U 00/B 11/B 21/B 45/R
4BQ 031/035 032/039 019/044 028/050 035/054 034/058 040/056
++/S 92/S 00/U 00/B 01/B 11/B 45/R
BHK 029/035 028/036 015/038 021/043 028/047 030/052 034/050
++/O 94/S 00/U 00/N 00/B 21/B 45/R
SHR 030/038 029/044 023/055 032/066 037/062 034/062 037/056
+9/O 51/N 00/U 00/B 01/B 11/B 46/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MDT Saturday FOR
ZONES 30-31-57.
Blizzard Warning in effect until 3 AM MDT Sunday FOR ZONES
32-36.
Blizzard Warning in effect until 3 PM MDT Sunday FOR ZONES
33-37.
Winter Storm Warning in effect until 6 PM MDT Saturday FOR
ZONE 56.
Blizzard Warning in effect until 9 PM MDT Saturday FOR ZONES
58-138.
Winter Storm Warning in effect until 6 AM MDT Sunday FOR
ZONES 64>67.
Winter Storm Warning in effect until 3 AM MDT Sunday FOR
ZONES 138-171.
Winter Weather Advisory in effect until 9 PM MDT Saturday FOR
ZONES 169-171.
WY...Blizzard Warning in effect until 9 PM MDT Saturday FOR ZONE
199.
Winter Storm Warning in effect until 3 AM MDT Sunday FOR
ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Apr 22, 3:05 PM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
405 PM MDT Fri Apr 22 2022
MTZ029-034-040-042-063>065-068-139-141-170-172-173-228-235-232215-
Musselshell-Northern Stillwater-Northern Park-Golden Valley-
Judith Gap-Paradise Valley-Livingston Area-Crazy Mountains-
Southeastern Carbon-Northern Sweet Grass-Northern Carbon-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-
405 PM MDT Fri Apr 22 2022
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT... Accumulating wet snow and windy colder conditions.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...Tonight through Saturday night.
* ADDITIONAL DETAILS...Precipitation will start out as rain, but
will change to wet snow tonight and continue Saturday. The snow
could become heavy at times Saturday. In addition, wind gusts to
40 mph may cause blowing snow issues.
* ADDITIONAL HAZARD CONCERNS...Heavy, wet snow and colder
temperatures could pose a threat to young livestock and travel.
At this time the roads may remain wet or slushy, but there is
uncertainty on snow accumulation potential, so monitor the
forecast closely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
Blizzard, Sheridan Foothills
- When
- April 23, 12:00 AM MST to 8:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Although only 3 to 4 inches of snow occurred, strong, gusty winds to 50 mph resulted in I-90 and US 14 being closed.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Blizzard in North Dakota, April 23 to 24, 2022$60 million · 22 events
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Tornado and Flash Flooding in Minnesota, April 23, 2022$290,000 · EF0 · 8 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Damaging Winds in Minnesota, April 23, 2022$15,000 · 52 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in Nebraska, April 23, 202259 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017686.